Tornadoes · United States · Arkansas · 2020
EF3 Jonesboro tornado, Arkansas, March 28, 2020
From Jonesboro to Aetna, this EF3 tornado ran 12.5 miles across Craighead County on March 28, 2020, touching down at 4:58 PM CDT and reaching 600 yards wide. It killed nobody and injured 22, and did $300 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mphthis tornado
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF3
- Date
- March 28, 2020
- Touchdown
- 4:58 PM CDT (21:58 UTC)
- Lifted
- 5:14 PM CDT (22:14 UTC)
- On the ground
- 16 minutes
- Path length
- 12.5 miles (20.2 km)
- Path width
- 600 yards (549 m)
- Deaths
- 0
- Injuries
- 22
- Property damage
- $300 million
- County
- Craighead County
- Touchdown point
- 35.809, -90.685
- Lift-off point
- 35.934, -90.523
- Record number
- 2003281558-01
The damage survey
25 damage points were recorded along this path by NWS MEG, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 148 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A low pressure system moved across the midwest with a trailing cold front stretched south into Arkansas. As the cold front tracked eastward storms developed across central and eastern Arkansas during the late afternoon of March 28, 2020. Increasing instability combined with a good deal of wind shear led to the development of supercells across eastern Arkansas along with a strong tornado near Jonesboro, Arkansas, and another weaker tornado in Greene County, Arkansas. Supercells eventually formed into a line along the Mississippi River and then moved across the remainder of the Mid-South producing wind damage and large hail.
This tornado developed just north of I-555 and west of Caraway Road. The tornado quickly intensified and caused EF2 damage near the intersection of Caraway Rd. and Race St. The tornado weakened slightly, but produced EF2 damage again at the Mall at Turtle Creek. The tornado reached its most intense stage as it approached and moved across the Jonesboro Airport. Several large industrial buildings were severely damaged. As the tornado moved through residential areas northeast of the airport, it caused EF2 to isolated EF3 damage to homes. The tornado began weakening after it crossed Highway 49 northeast of Jonesboro, with the final damage observed to the northeast of Brookland. Peak winds were estimated at 150 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the tornado touched down at Mar 28, 3:37 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Mar 28, 3:37 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Memphis TN 337 PM CDT Sat Mar 28 2020 .DISCUSSION... Latest surface analysis places a 993mb low pressure system over southwestern Iowa, with a warm front extending eastward through north central Illinois, and a cold front extending southward through western Missouri and into Little Rock, Arkansas. Storms have begun to fire just ahead ahead of the cold front in Central and eastern Arkansas. So far, storms have remained mainly sub- severe, as shear is likely overwhelming the thermodynamic environment. However, the storms are moving into our area, which is moderately unstable with 1500-2000 J/kg of MLCAPE available on tap. A tornado watch has been issued for the majority of Arkansas, including all of eastern Arkansas until 7PM. The main risk with these storms appears to be damaging winds and large hail attm, with a low end tornado threat, as low level helicity is currently below 100 m2/s2. However, the risk for QLCS-type tornadoes will likely increase this evening, as the low level jet picks up and storms organize into quasi linear segments. Ample instability in the 1500-2500 MLCAPE range combined with 0-6 km shear of 80kts, and a coincident 100 kt 500mb jet streak, should be enough for a strong line of storms to maintain through late this evening. The primary risk still appears to be damaging winds with a secondary threat of large hail and short-lived isolated tornadoes. The threat will end after midnight as the front exits northeast Mississippi. A few trailing post-frontal showers are possible overnight as the main trough lifts out of the area. Pacific high pressure will build into the Mid-South for Sunday, leading to dry and pleasant conditions. Expect high temperatures mainly in the upper 60s to lower 70s. High pressure will quickly slide by Monday as another system develops to our southwest. A quick moving shortwave will eject across the Desert Southwest on Monday and make its way into the Texas Panhandle late Monday night. A surface low is expected to develop and track eastward through northern Louisiana and Central Mississippi during the day on Tuesday. This will enhance shower and thunderstorm activity across our area on Monday night and Tuesday. Due to the track of the low, the severe threat will stay to our south and mainly along the Gulf Coast. The system will likely be a heavy rainfall producer for us and that's about it. The surface low is expected to push southeast of the area by late Tuesday night, with Canadian high pressure building into the Mid-South from the northwest. This will lead to a few consecutive days of dry and near normal temperatures. The next weather maker looks to arrive this weekend as a cold front moves across the Mississippi Valley. AC3 && .AVIATION... /18Z TAFs/ MVFR CIGs are expected to prevail for most of the day today along with strengthening southerly winds and gusts up to 25 kts. A line of showers and thunderstorms is expected to move quickly across the Mid-South late evening. Showers should move into JBR by 22Z then progress eastward through the night. Temporary IFR conditions due to heave rain is likely in association with thunderstorms along with gusty winds with thunderstorms. Winds will diminish overnight to less than 10kt, shifting southwest to west. Skies will likely clear by early morning and persist through Sunday. SGW && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Mar 28, 2:20 PM CDT, 2 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 220 PM CDT Sat Mar 28 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-292130- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 220 PM CDT Sat Mar 28 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight A tornado watch is in effect until 7PM CDT for all of eastern Arkansas. Additional convective watches are possible downstream later tonight. Severe thunderstorms containing damaging winds, large hail, and a few tornadoes are possible beginning early this evening through approximately midnight for the entire Mid-South. The greatest threat for severe thunderstorms will exist mainly along and north of the I-40 corridor. .DAYS TWO THROUGH SEVEN...Sunday through Friday .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. AC3
In the hours before
Local storm report, Mar 28, 4:28 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
428 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM FUNNEL CLOUD SW WALDENBURG 35.56N 90.93W
03/28/2020 POINSETT AR LAW ENFORCEMENT
FUNNEL CLOUD SOUTH OF WALDENBURG.
&&Local storm report, Mar 28, 4:30 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
430 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM FUNNEL CLOUD 2 S WEINER 35.59N 90.90W
03/28/2020 POINSETT AR PUBLIC
FUNNEL CLOUD REPORTED SOUTH OF WEINER.
&&Special weather statement, Mar 28, 4:37 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
437 PM CDT Sat Mar 28 2020
ARZ009-018-MOZ113-282200-
Greene AR-Clay AR-Dunklin MO-
437 PM CDT Sat Mar 28 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT
FOR...
Northeastern Greene County in eastern Arkansas...
Eastern Clay County in eastern Arkansas...
Northeastern Dunklin County in southeastern Missouri...
At 437 PM CDT...a strong thunderstorm producing penny size hail was
located near Marmaduke, moving northeast at 60 mph.
People in northeastern Greene...eastern Clay and northeastern Dunklin
Counties should monitor this storm closely.
LAT...LON 3663 8996 3645 8996 3639 8997 3611 9040
3624 9055 3650 9032 3650 9022 3652 9022
3654 9021 3655 9019 3657 9018 3659 9019
3661 9016 3661 9017 3662 9015 3663 9015
TIME...MOT...LOC 2137Z 225DEG 51KT 3624 9041
MJLocal storm report, Mar 28, 4:50 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
450 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM FUNNEL CLOUD CASH 35.80N 90.93W
03/28/2020 CRAIGHEAD AR LAW ENFORCEMENT
FUNNEL CLOUD NEAR CASH.
&&The surface observations
Jonesboro (JBR), 5 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Memphis radar (KNQA), 88 km away, was scanning. The volume nearest the touchdown began at 22:00 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2020 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are
The other tornadoes of March 28, 2020
20 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 28 | 1:59 PM CDT | EF1 | Adams, IA | 7.5 | 115 | $125,000 | ||
| March 28 | 4:18 PM CDT | EF1 | Jackson, AR | 5.3 | 200 | $200,000 | ||
| March 28 | 4:26 PM CDT | EF0 | Marshall, IA | 1.3 | 75 | |||
| March 28 | 5:25 PM CDT | EF1 | Greene, AR | 3.0 | 100 | $300,000 | ||
| March 28 | 5:39 PM CDT | Unrated | Knox, IL | 0.1 | 10 | |||
| March 28 | 5:39 PM CDT | Unrated | Black Hawk, IA | 2.3 | 40 | |||
| March 28 | 5:49 PM CDT | EF0 | Black Hawk, IA | 2.1 | 115 | $75,000 | ||
| March 28 | 5:55 PM CDT | Unrated | Black Hawk, IA | 0.3 | 20 | |||
| March 28 | 6:15 PM CDT | EF1 | Buchanan, IA | 7.4 | 50 | |||
| March 28 | 6:30 PM CDT | EF1 | Fayette, IA | 3.9 | 140 | $165,000 | ||
| March 28 | 6:40 PM CDT | EF0 | Fayette, IA | 3.6 | 50 | $75,000 | ||
| March 28 | 7:43 PM CDT | Unrated | Henry, IL | 1.1 | 10 | |||
| March 28 | 7:58 PM CDT | EF2 | Henderson, KY | 16.8 | 500 | $500,000 | ||
| March 28 | 8:01 PM CDT | EF1 | Fulton, IL | 2.1 | 100 | $100,000 | ||
| March 28 | 8:18 PM CDT | EF2 | Henderson, KY to IN | 5.1 | 575 | 2 | $2.0 million | |
| March 28 | 8:20 PM CDT | EF1 | Whiteside, IL | 2.2 | 20 | |||
| March 28 | 8:25 PM CDT | EF1 | Dubuque, IA | 3.8 | 50 | |||
| March 28 | 8:35 PM CDT | EF1 | Grant, WI | 6.2 | 120 | $180,000 | ||
| March 28 | 8:58 PM CDT | EF1 | Peoria, IL | 3.3 | 50 | $300,000 | ||
| March 28 | 9:13 PM CDT | EF1 | Ogle, IL | 7.0 | 400 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.